Aa
Aa
A
A
A
Close
Avatar universal

Afib following Quad bypass

I'm 70 years old. Had quad bypass on Oct 4. Developed Afib the night before I was to go home. Also  twice more for short periods over the next week in the hosp.  They put me on metoprolol, baby aspirin, amiodarone and atorvastation.

Since then my pulse is in the low 40's but with blood pressure anywhere between 110 and 135 at various times. However I've now developed shortness of breath when I bend over or do light exercise.  Also tired more than normal.  Went to my cardiologist had an EKG and explained my concerns. He didn't seem too concerned. He cut my metoprolol in half and told me to come back in 4 months.

I start cardio rehab on 1/28, 3x a week for 12 weeks.

Will my pulse rise and shortness of breath improve?
3 Responses
1569985 tn?1328247482
The lower dose on your Metprolol should help with your tiredness and your heart rate.  Rehab should help get your strength back.  Amiroderone can cause some troublesome side effects and I was told should be tests run to make sure these are not an issue.  You might want to inquire about that.  Good luck to you.
612551 tn?1450022175
COMMUNITY LEADER
DeltaDawn hit the main points, so I'll not repeat them.

As for the BP, I assume your diastolic pressure are acceptable.  I don't see anything wrong with a systolic pressure of 110, and an occasional 135 would set off any alarms.  Still keep an eye on it, especially taking a beta blocker which also lowers the BP.  The 135 if persistent should be discussed with your doctor.   As far as symptoms go, high blood pressure is not likely to be the cause, dizziness is more associated with low BP.

Time and managed exercise should help, but neither will cure atrial fibrillation.  Amiroderone is the "big gun" arrhythmia medication and it may control, but not cure, the AFib.  

I don't make any connection between the bypass and the AFib, remember I am not a doctor.  The electrical/timing is all internal to the heart, nothing on the outside other than the muscles.
Avatar universal
My husband was 58 when he had a quadruple bypass.  On day 2 after the surgery he developed afib.  This is a very common complication after bypass surgery.He was put pretty much on the same meds you are taking.  His heart rate got really low as well as his BP, he had no energy (which is not uncommon either after major surgery) and it was difficult for him to do normal activities.  He was taken off everything but the metoprolol and that dose was decreased.  The rehab helped him tremendously, so please do go to that, it will make a huge difference.    Hopefully, your afib will go away and not come back.  Cardiologoist told us it was because of the inflammation to your heart from the surgery and when that goes away so does the afib usually.  You had a major trauma to your body with that surgery, it takes time to get back to normal.  Hang in there and good luck.
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.